Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 125, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2000, 5:24 PM CDT for Cheyenne County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 29, 2000, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:35 PM CDT | Hail 0.88 | St Francis, KS | |
| Jun 29, 6:05 PM CDT | Hail 1.75 | Bird City, KS | Minor damage to some farm equipment and structures in and around Bird City. |
| Jun 29, 6:29 PM CDT | Tornado F1 | Bird City, KS | Tornado moved across Open Fields, but did damage corn crop and an Irrigation Sprinkler System. The Tornado was impressive visually, and could be seen from 20-30 miles away. The twister did only minor Land Damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 292236 COR SVRGLD KSC023-292330- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO INCLUDE ENTIRE COUNTY NATIONAL WEATHER SERVICE GOODLAND KS 524 PM CDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 630 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHEELER...OR ABOUT 4 MILES EAST OF ST. FRANCIS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRD CITY AT 540 PM CDT ANOTHER LOCATION IN THIS WARNING IS...ST. FRANCIS. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. $$ LOCKHAR#T
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:33 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 29, 3:33 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT THU JUN 29 2000 ...LOCATION AND CHANCE FOR STORMS MAIN CHALLENGE THIS PACKAGE... THE DRYLINE HAS MOVED EAST OF KAKO AND EXTENDED FROM NEAR LIMON TO THE FAR EASTERN CORNER OF COLORADO AT 20Z. WARM MID LEVEL TEMPERATURES HAVE SLOWED CONVECTION EARLY THIS AFTERNOON...BUT EXPECT INTENSITY AND COVERAGE OF STORMS TO INCREASE AS STRONG DAYTIME HEATING CONTINUES AND AS STORMS MOVE INTO VERY WARM AND MOIST SOUTHERLY FLOW. EXPECT CAPES TO EXCEED 3000 J/KG AND LIFTED INDICES TO DROP TO BETWEEN -8 AND -10 OVER FAR EASTERN COLORADO BY 00Z. HAVE CHOSEN THE MESO ETA AS THE MODEL OF CHOICE. THE OTHER NCEP MODELS NOT HANDLING THE RESOLUTION OF THE LOW LEVEL MOISTURE FIELDS AND ASSOCIATED CONVECTION AS WELL AS THE MESO ETA. EXPECT BOUNDARY TO MOVE INTO THE FORECAST AREA TONIGHT WITH BEST CHANCE FOR STORMS OVER FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. FOR THE NEXT FEW DAYS...EXPECT RIDGING AND WARMER TEMPERATURES ALOFT TO LIMIT CONVECTION. CHANCES FOR STORMS AFTER SATURDAY ARE EVEN LOWER AS UPPER LEVEL RIDGING BUILDS INTO THE AREA. .GLD...NONE. SKIPPER
In the hours before
Special weather statement, Jun 29, 11:45 AM CDT, 5 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU JUN 29 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. ...SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT... A DEEP LAYER OF MOIST AIR HAS RETURNED TO THE TRISTATE AREA ON THE HEELS OF A STRONG SOUTHERLY WIND. THE SURFACE HIGH PRESSURE SYSTEM THAT BROUGHT COOLER THAN NORMAL TEMPERATURES TO THE AREA OVER THE LAST TWO DAYS IS MOVING EAST INTO EASTERN KANSAS AND OKLAHOMA. SIMULTANEOUSLY A SURFACE TROUGH OF LOW PRESSURE IS INTENSIFYING IN THE LEE OF THE ROCKIES. THE COMPACTED SURFACE GRADIENT BETWEEN THE TWO WILL RESULT IN STRONG SOUTHERLY WINDS ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. THIS AFTERNOON AND INTO THIS EVENING AN UPPER AIR DISTURBANCE WILL MOVE FROM WEST TO EAST ACROSS THE AREA. WITH LOTS OF AVAILABLE MOISTURE AND AN INCREASINGLY UNSTABLE ATMOSPHERE STIMULATED BY HIGH TEMPERATURES NEAR 90 DEGREES...THIS DISTURBANCE IS EXPECTED TO TRIGGER LATE AFTERNOON THUNDERSTORMS. THESE THUNDERSTORMS SHOULD BEGIN IN THE MIDDLE TO LATE AFTERNOON IN EAST COLORADO AND MOVE EAST INTO KANSAS AND SOUTHWEST NEBRASKA BY THE EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE.THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...FREQUENT LIGHTNING AND STRONG AND POTENTIALLY DAMAGING WINDS. BRIEF PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.
Special weather statement, Jun 29, 1:45 PM CDT, 3 hours 39 minutes before
NEZ079>081-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1245 PM MDT THU JUN 29 2000 ...SEVERE THUNDERSTORM WATCH ISSUED FOR EXTREME SOUTHWEST NEBRASKA... A STRONG UPPER AIR DISTURBANCE MOVING FROM WEST TO EAST ACROSS WESTERN NEBRASKA THIS AFTERNOON HAS THE POTENTIAL TO CAUSE SEVERE THUNDERSTORMS. IN RESPONSE TO THIS DEVELOPING SITUATION THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EXTREME NORTHEAST COLORADO AND WESTERN NEBRASKA. INCLUDED IN THIS WATCH ARE DUNDY...HITCHCOCK AND RED WILLOW IN EXTREME SOUTHWEST NEBRASKA. THE WATCH IS EFFECTIVE THIS AFTERNOON UNTIL 600 PM MDT (700 PM CDT). LARGE HAIL UP TO TWzO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. RJC
Special weather statement, Jun 29, 4:06 PM CDT, 1 hour 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-300300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT THU JUN 29 2000 ...SEVERE THUNDERSTORM WATCH ISSUED FOR PORTIONS OF EXTREME EASTERN COLORADO AND NORTHWEST KANSAS... THE POTENTIAL FOR THUNDERSTORMS ALREADY FORMING IN EASTERN COLORADO TO BECOME SEVERE WILL INCREASE AS THESE STORMS MOVE INTO THE VERY MOIST AND UNSTABLE AIRMASS IN PLACE ALONG THE COLORADO AND KANSAS BORDER. AS A RESULT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EXTREME EASTERN COLORADO AND NORTHWEST KANSAS. INCLUDED IN THIS WATCH ARE YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO. ALSO INCLUDED ARE CHEYENNE... RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM... WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES IN KANSAS. THIS WATCH IS IN EFFECT THROUGH 900 PM MDT (1000 PM CDT). LARGE HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS UP TO 80 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 59 min |
| Jun 29, 6:31 PM CDT | Tornado Warning | GLD | Cheyenne | 44 min |
| Jun 29, 6:36 PM CDT | Tornado Warning | GLD | Thomas | 39 min |
| Jun 29, 6:39 PM CDT | Tornado Warning | GLD | Sherman | 51 min |
| Jun 29, 6:53 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 67 min |
| Jun 29, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.